- Research Article
- Open Access
Jacobi-Sobolev Orthogonal Polynomials: Asymptotics for N-Coherence of Measures
© B. Xh. Fejzullahu and F. Marcellán. 2011
- Received: 24 November 2010
- Accepted: 7 March 2011
- Published: 14 March 2011
Let us introduce the Sobolev-type inner product , where and , , with and for all A Mehler-Heine-type formula and the inner strong asymptotics on as well as some estimates for the polynomials orthogonal with respect to the above Sobolev inner product are obtained. Necessary conditions for the norm convergence of Fourier expansions in terms of such Sobolev orthogonal polynomials are given.
- Compact Subset
- Orthogonal Polynomial
- Fourier Expansion
- Jacobi Polynomial
- Sobolev Norm
Using the standard Gram-Schmidt method for the canonical basis in the linear space of polynomials, we obtain a unique sequence (up to a constant factor) of polynomials orthogonal with respect to the above inner product. In the sequel, they will called Jacobi-Sobolev orthogonal polynomials.
For and , the pair of measures is a 0-coherent pair, studied in [2–4] (see also  in a more general framework). In , the authors established the distribution of the zeros of the polynomials orthogonal with respect to the above Sobolev inner product (1.3) when and . Some results concerning interlacing and separation properties of their zeros with respect to the zeros of Jacobi polynomials are also obtained assuming we are working in a coherent case. More recently, for a noncoherent pair of measures, when , , , and , the distribution of zeros of the corresponding Sobolev orthogonal polynomials as well as some asymptotic results (more precisely, inner strong asympttics, outer relative asymptotics, and Mehler-Heine formulas) for these sequences of polynomials are deduced in [7–9]. In the Jacobi case, some analog problems have been considered in [10, 11].
The aim of this contribution is to study necessary conditions for -norm convergence of the Fourier expansion in terms of Jacobi-Sobolev orthogonal polynomials. In order to prove it, we need some estimates and strong asymptotics for the polynomials as well as for their derivatives . A Mehler-Heine-type formula, inner strong asymptotics, upper bounds in , and norms of Jacobi-Sobolev orthonormal polynomials are obtained. Thus, we extend the results of  for generalized -coherent pairs of measures.
The structure of the manuscript is as follows. In Section 2, we give some basic properties of Jacobi polynomials that we will use in the sequel. In Section 3, an algebraic relation between the sequences of polynomials and Jacobi orthonormal polynomials is stated. It involves (where ) consecutive terms of such sequences in such a way that we obtain a generalization of the relations satisfied in the coherent case. Upper bounds for the polynomials and their derivatives in are deduced. The inner strong asymptotics as well as a Mehler-Heine-type formula are obtained. Finally, the asymptotic behavior of these polynomials with respect to the norm is studied. In Section 4, necessary conditions for the convergence of the Fourier expansions in terms of the sequence of Jacobi-Sobolev orthogonal polynomials are presented.
The leading coefficient of is (see [12, formulas (4.3.4) and (4.21.6)])
where if and if (see [12, Theorem 7.32.1]).
Proposition 2.2 ([16, Lemma 2.1]).
From Proposition 2.1 and (2.12), we get the following.
Next, we will give some properties of the Jacobi-Sobolev orthogonal polynomials.
Next, we deduce a Mehler-Heine-type formula for and (see Theorem 4.1 in ).
Since we have uniform convergence in (3.41), taking derivatives and using a well known property of Bessel functions of the first kind (see [12, formula 1.71.5]), we obtain (3.42).
Now, using Proposition 2.3(d), the relation (3.48) follows.
Concerning (3.49), it can be obtained in a similar way by using Propositions 2.1(f) and 2.2, (2.14), Propositions 3.1 and 3.3(b).
Now, we can give the sharp estimate for the Sobolev norms of the Jacobi-Sobolev polynomials.
Notice that the upper estimate in (3.54) and (3.55) can also be proved using the bounds for Jacobi-Sobolev polynomials given in Corollary 3.5.
In order to prove the lower bound in (3.51) we will need the following.
The proof of Proposition 3.9 is complete.
Thus, using (3.56) and (3.61), the statement follows.
The proof of Theorem 4.1 is complete.
The authors thank the referees for the careful revision of the manuscript. Their comments and suggestions have contributed to improve substantially its presentation. The work of F. Marcellán has been supported by Dirección General de Investigación, Ministerio de Ciencia e Innovación of Spain, Grant no. MTM2009-12740-C03-01.
- Adams RA: Sobolev Spaces, Pure and Applied Mathematics. Volume 6. Academic Press, New York, NY, USA; 1975:xviii+268.Google Scholar
- Iserles A, Koch PE, Nørsett SP, Sanz-Serna JM: On polynomials orthogonal with respect to certain Sobolev inner products. Journal of Approximation Theory 1991,65(2):151–175. 10.1016/0021-9045(91)90100-OMathSciNetView ArticleMATHGoogle Scholar
- Meijer HG: Determination of all coherent pairs. Journal of Approximation Theory 1997,89(3):321–343. 10.1006/jath.1996.3062MathSciNetView ArticleMATHGoogle Scholar
- Marcellán F, Petronilho J: Orthogonal polynomials and coherent pairs: the classical case. Indagationes Mathematicae 1995,6(3):287–307. 10.1016/0019-3577(95)93197-IMathSciNetView ArticleMATHGoogle Scholar
- Marcellán F, Martínez-Finkelshtein A, Moreno-Balcázar JJ: -coherence of measures with non-classical weights. In Margarita Mathematica de J. J. Guadalupe. Edited by: Español L, Varona JL. Universidad de La Rioja, Logroño, Spain; 2001:77–83.Google Scholar
- Meijer HG, de Bruin MG: Zeros of Sobolev orthogonal polynomials following from coherent pairs. Journal of Computational and Applied Mathematics 2002,139(2):253–274. 10.1016/S0377-0427(01)00421-6MathSciNetView ArticleMATHGoogle Scholar
- de Andrade EXL, Bracciali CF, Sri Ranga A: Asymptotics for Gegenbauer-Sobolev orthogonal polynomials associated with non-coherent pairs of measures. Asymptotic Analysis 2008,60(1–2):1–14.MathSciNetMATHGoogle Scholar
- de Andrade EXL, Bracciali CF, Sri Ranga A: Zeros of Gegenbauer-Sobolev orthogonal polynomials: beyond coherent pairs. Acta Applicandae Mathematicae 2009,105(1):65–82. 10.1007/s10440-008-9265-8MathSciNetView ArticleMATHGoogle Scholar
- Bracciali CF, Castaño-García L, Moreno-Balcázar JJ: Some asymptotics for Sobolev orthogonal polynomials involving Gegenbauer weights. Journal of Computational and Applied Mathematics 2010,235(4):904–915. 10.1016/j.cam.2010.05.028MathSciNetView ArticleMATHGoogle Scholar
- de Andrade EXL, Bracciali CF, Castaño-García L, Moreno-Balcázar JJ: Asymptotics for Jacobi-Sobolev orthogonal polynomials associated with non-coherent pairs of measures. Journal of Approximation Theory 2010,162(11):1945–1963. 10.1016/j.jat.2010.05.003MathSciNetView ArticleMATHGoogle Scholar
- de Andrade EXL, Bracciali CF, de Mello MV, Pérez TE: Zeros of Jacobi-Sobolev orthogonal polynomials following non-coherent pair of measures. Computational and Applied Mathematics 2010,29(3):423–445.MathSciNetMATHGoogle Scholar
- Szegő G: Orthogonal Polynomials, American Mathematical Society, Colloquium Publications. Volume 22. 4th edition. American Mathematical Society, Providence, RI, USA; 1975:xiii+432.Google Scholar
- Nevai P, Erdélyi T, Magnus AP: Generalized Jacobi weights, Christoffel functions, and Jacobi polynomials. SIAM Journal on Mathematical Analysis 1994,25(2):602–614. 10.1137/S0036141092236863MathSciNetView ArticleMATHGoogle Scholar
- Markett C: Cohen type inequalities for Jacobi, Laguerre and Hermite expansions. SIAM Journal on Mathematical Analysis 1983,14(4):819–833. 10.1137/0514063MathSciNetView ArticleMATHGoogle Scholar
- Aptekarev AI, Buyarov VS, Degeza IS: Asymptotic behavior of -norms and entropy for general orthogonal polynomials. Russian Academy of Sciences. Sbornik Mathematics 1994,82(2):373–395.MathSciNetView ArticleMATHGoogle Scholar
- Marcellán F, Osilenker BP, Rocha IA: On Fourier-series of a discrete Jacobi-Sobolev inner product. Journal of Approximation Theory 2002,117(1):1–22. 10.1006/jath.2002.3681MathSciNetView ArticleMATHGoogle Scholar
- Fejzullahu BXh, Marcellán F: Asymptotic properties of orthogonal polynomials with respect to a non-discrete Jacobi-Sobolev inner product. Acta Applicandae Mathematicae 2010,110(3):1309–1320. 10.1007/s10440-009-9511-8MathSciNetView ArticleMATHGoogle Scholar
- Stempak K: On convergence and divergence of Fourier-Bessel series. Electronic Transactions on Numerical Analysis 2002, 14: 223–235.MathSciNetMATHGoogle Scholar
- Muckenhoupt B: Mean convergence of Jacobi series. Proceedings of the American Mathematical Society 1969, 23: 306–310. 10.1090/S0002-9939-1969-0247360-5MathSciNetView ArticleMATHGoogle Scholar
- Newman J, Rudin W: Mean convergence of orthogonal series. Proceedings of the American Mathematical Society 1952, 3: 219–222. 10.1090/S0002-9939-1952-0047811-2MathSciNetView ArticleMATHGoogle Scholar
- Pollard H: The mean convergence of orthogonal series. III. Duke Mathematical Journal 1949, 16: 189–191. 10.1215/S0012-7094-49-01619-1MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.